Arizona, 2009Flash Flood in Arizona, July 18, 2009
July 18, 2009 · NWS VEF · 1 event in 1 county or zone
Monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. One storm produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. One storm produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 18, 4:40 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 18, 4:40 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT SAT JUL 18 2009
AVIATION SECTION UPDATED
.SYNOPSIS...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
AREA THROUGH SUNDAY BEFORE WEAKENING SLIGHTLY INTO THE FIRST OF THE
WEEK. THIS WILL KEEP DAYTIME TEMPERATURES WELL ABOVE NORMAL ON
SUNDAY WITH SLIGHTLY COOLER TEMPERATURES MONDAY AND TUESDAY.
ISOLATED THUNDERSTORMS WILL CONTINUE TO BE SEEN AREAWIDE OVER THE
HIGHER TERRAIN ON SUNDAY AND THEN MAINLY EAST OF LAS VEGAS ON MONDAY.
&&
.AVIATION...FOR MCCARRAN...THUNDERSTORMS THAT HAVE DEVELOPED ACROSS
THE LAS VEGAS VALLEY AND RESULTED IN STRONG VARIABLE WINDS AT THE
TERMINAL WILL BEGIN TO DIMINISH...WITH MOST ACTIVITY OUT OF THE
AREA BY 530 PM PDT. WITH COOLER AIR NOW IN PLACE ACROSS THE VALLEY
FLOOR....DO NOT EXPECT MUCH MORE CONVECTIVE ACTIVITY TODAY. AREAS
EAST OF THE LAS VEGAS VALLEY HAVE YET TO BE WORKED OVER...AND WOULD
EXPECT ANY ADDITIONAL CONVECTION TO BE LOCATED THERE THIS
EVENING...WITH THE MAIN IMPACT TO KLAS BEING OUTFLOW BOUNDARIES FROM
THE EAST.
BEYOND THIS AFTERNOON AND EVENING...RELATIVELY LIGHT
WINDS FOLLOWING DIURNAL TRENDS CAN BE EXPECTED OVER THE NEXT SEVERAL
DAYS...WITH MINIMAL CHANGE EXPECTED TO THE CURRENT WEATHER PATTERN.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...MAINLY AFFECTING THE MORMON MESA AND PEACH SPRINGS CORRIDORS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MINIMAL CHANGE TO THE WEATHER IS EXPECTED OVER THE NEXT
SEVERAL DAYS...WITH ISOLATED TO SCATTERED THUNDERSTORMS OVER HIGHER
TERRAIN. WINDS WILL REMAIN RELATIVELY LIGHT...FOLLOWING TYPICAL
DAYTIME/NIGHTIME PATTERNS.
&&
.PREV DISCUSSION...FROM 200 PM PDT. SHORT TERM...STRONG RIDGE OF
HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA WILL CONTINUE TO BE THE
DOMINANT WEATHER FEATURE THROUGH THE SHORT TERM. LITTLE CHANGE
EXPECTED IN THE RIDGE INTO SUNDAY...BEFORE THE MODELS DO INDICATE A
SLIGHT WEAKENING AND SHIFTING EAST OF THE RIDGE AXIS BY TUESDAY
MORNING. ISOLATED CONVECTION THAT HAS FORMED SO FAR TODAY HAS BEEN
MAINLY NORTH OF A DEATH VALLEY/LAS VEGAS/ KINGMAN LINE. EXPECT THIS
TO CONTINUE...BUT LOOK FOR ISOLATED ACTIVITY FURTHER SOUTH INTO THE
EVENING. VERY LITTLE CHANGE EXPECTED ON SUNDAY AS LIMITED MOISTURE
TO KEEP MAIN CONVECTION OVER THE HIGHER TERRAIN...BUT DIFFICULT TO
PIN POINT ANY SPECIFIC AREA AS NEG LI/LAPSE RATE POINT TO VERY BROAD
INSTABILITY ACROSS MUCH OF THE CWA. BY MONDAY HOWEVER...AS THE RIDGE
AXIS BEGINS TO SHIFT EAST SLIGHTLY...INCREASE SOUTHWEST FLOW LOOKED
FOR WHICH SHOULD DRY THE WESTERN PORTIONS OUT SOMEWHAT AND CONFINE
THE MAIN ACTIVITY TO THE NORTH AND EAST OF THE LAS VEGAS AREA. WITH
THE STRONG RIDGE REMAINING OVER THE AREA...WELL ABOVE NORMAL
TEMPERATURES/NEAR RECORD IN SOME AREAS WILL CONTINUE INTO SUNDAY AND
WILL CONTINUE WITH THE EXCESSIVE HEAT WARNING. SLIGHTLY COOLER
TEMPERATURES THEN LOOKED FOR INTO THE FIRST OF THE WEEK...HOWEVER
TEMPERATURES WILL CONTINUE TO BE 3-8 DEGREES ABOVE NORMAL.
&&
.LONG TERM...A LARGE RIDGE OF HIGH PRESSURE OVER THE WESTERN UNITED
STATES WILL REMAIN NEARLY STATIONARY THROUGH THE EXTENDED PERIOD.
HIGH PRESSURE WILL BE CENTERED TOO FAR WEST TO ALLOW FOR ANY
SIGNIFICANT MOISTURE ADVECTION...BUT THERE IS THE POSSIBILITY OF
RESIDUAL MOISTURE TRAPPED UNDER THE HIGH FOR FEW ISOLATED STORMS
EACH AFTERNOON. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH
THE PERIOD.
&&
.FIRE WEATHER...ISOLATED THUNDERSTORMS WILL BE SEEN ACROSS MUCH OF
CENTRAL NYE AND LINCOLN COUNTY THROUGH THIS EVENING AND AGAIN ON
SUNDAY. MOISTURE IS LIMITED WITH THESE STORMS...SO RAINFALL WILL BE
LIGHT THUS CONCERN IS FOR DRY LIGHTNING. AT THIS TIME HOWEVER IT
DOES NOT LOOK LIKE THE AREAL COVERAGE OF 15 PERCENT OR GREATER WILL
BE MET FOR A RED FLAG WARNING.
&&
.CLIMATE...THROUGH JULY 17TH THE LOW TEMPERATURE AT MCCARRAN
INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH
DAY MAKING IT THE 21ST DAY IN A ROW WITH SUCH A LOW TEMPERATURE.
THIS TIES WITH A 21 DAY STRETCH THAT BEGAN JULY 11 2006 FOR THE
SECOND LONGEST SUCH STRETCH ON RECORD. THE RECORD FOR CONSECUTIVE
DAYS WITH A LOW TEMPERATURE OF 80 DEGREES OR BETTER IS A 24 DAY
STRETCH THAT STARTED ON JUNE 29 2007. GIVEN THE CURRENT WEATHER
PATTERN THERE IS A VERY GOOD CHANCE WE SHOULD BREAK THAT RECORD.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SUNDAY FOR NVZ016-017-
020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST SUNDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SUNDAY FOR CAZ522>527.
&&
JENSEN/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jul 18, 5:31 AM MST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 AM PDT SAT JUL 18 2009
AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-190700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
531 AM PDT SAT JUL 18 2009 /531 AM MST SAT JUL 18 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THIS AFTERNOON AND
EARLY EVENING FOR ELEVATIONS BELOW 4000 FEET. ISOLATED
AFTERNOON THUNDERSTORMS WILL DEVELOP MAINLY OVER HIGHER TERRAIN.
THE PRIMARY HAZARD...ASIDE FROM LIGHTNING...WILL BE STRONG WINDS
NEAR ANY STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT SUNDAY FOR
ELEVATIONS BELOW 4000 FEET. TEMPERATURES ARE EXPECTED TO BREAK A
FEW DEGREES MONDAY BUT REMAIN WELL ABOVE NORMAL DURING THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
AZZ001-CAZ519>521-NVZ014-015-018-019-190700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
531 AM PDT SAT JUL 18 2009 /531 AM MST SAT JUL 18 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON OVER THE
HIGHER TERRAIN. LIGHTNING AND GUSTY WINDS WILL BE THE MAIN
HAZARDS WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS OVER THE MOUNTAINS SUNDAY AND MONDAY WILL
DECREASE IN COVERAGE AND SHOULD REMAIN CONFINED TO NORTHWEST
ARIZONA THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
Flash Flood, Mohave
- When
- July 18, 6:10 PM MST to 7:00 PM MST
- Where
- Mohave County, Meadview to 0.59 mi N of Meadview
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 36.000, -114.070
A park ranger reported eight inches of water flowing over Meadview Blvd., and other roads were being blocked off due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 18, 20091 death · $20,000 · 56 kt wind · 6 events
- Heat in Nevada, July 18, 20091 death · 1 event
- Rip Current in New York, July 18, 20091 death · 1 event
- Hail and Damaging Winds in Texas, July 18 to 19, 2009$280,000 · 2.5 in hail · 8 events
- Damaging Wind and Lightning Strike in Texas, July 18, 2009$105,000 · 2 events
- Damaging Wind in Arizona, July 18, 2009$100,000 · 61 kt wind · 1 event
- Lightning Strike in Arizona, July 18, 2009$100,000 · 1 event
- Hail and Damaging Wind in Texas, July 18, 20092.75 in hail · 27 events
- Tornado and Hail in New Mexico, July 18, 2009$18,000 · EF0 · 7 events
- Damaging Wind in Arizona, July 18, 2009$20,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 18, 2009$3,000 · 1.75 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 18 to 19, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175850.